Persistent cerebellar ataxia with cerebellar cognitive affective syndrome due to acute phenytoin intoxication: A case report

Gupta, Meena; Patidar, Yogesh; Khwaja, Geeta A.; Chowdhury, Debashish; Batra, Amit; Dasgupta, Abhijit
March 2013
Neurology Asia;Mar2013, Vol. 18 Issue 1, p107
Academic Journal
Phenytoin is one of the commonly used antiepileptic drugs. The common dose dependent and reversible neurological side effects of phenytoin are nystagmus, diplopia, dysarthria, ataxia, incoordination, chorioathetosis, orofacial dyskinesias and drowsiness. Persistent cerebellar dysfunction with cerebellar atrophy is a well known complication of long term phenytoin use. There are several mechanisms proposed including hypoxia due to frequent seizures or toxic effects of phenytoin on cerebellar Purkinje cells. However, irreversible cerebellar dysfunction following acute phenytoin intoxication is rare. We report a 20 year old female who presented with nystagmus, dysarthria, limb and truncal ataxia with orofacial dyskinesias and chorea. She also had cognitive and affective symptoms in the form of reduced attention, slow responses, lalling speech, blunting of affect, inappropriate laughter, reduced self care and executive dysfunction. The symptoms started 2 weeks following the initiation of phenytoin 300mg/ day, given prophylactically following left basal ganglia bleed. Her serum phenytoin was in toxic range, hence phenytoin was stopped. Her PET scan revealed bilateral cerebellar hypometabolism. At 6 months follow up, she had persistent ataxia with cognitive and affective dysfunction and follow up MRI showed diffuse cerebellar atrophy. The clinical and radiological findings suggest that acute phenytoin intoxication is responsible for persistent ataxia and cerebellar cognitive affective syndrome.


Related Articles

  • extrapyramidal disease.  // Taber's Cyclopedic Medical Dictionary (2009);2009, Issue 21, p833 

    An encyclopedia entry for "extrapyramidal disease," which refers to a degenerative disease of the nervous system involving the extrapyramidal system and the brain's basal ganglion, is presented.

  • Phenytoin-induced Movement Disorder Associated with Intravenous Administration for Status Epilepticus. Howrie, Denise L.; Crumrine, Patricia K. // Clinical Pediatrics;Aug1985, Vol. 24 Issue 8, p467 

    The article informs that phenytoin is an effective and useful agent in the acute and chronic management of seizure disorders in children and adults. An increasing number of adverse neurological effects have been associated with phenytoin use since its introduction in 1938. Most commonly, these...

  • Tourette's Syndrome Precipitated by Phenytoin. Drake Jr., Miles E.; Cannon, Patricia A. // Clinical Pediatrics;Jun1985, Vol. 24 Issue 6, p323 

    The article reports on Tourette's syndrome precipitated by phenytoin. A relationship between phenytoin and the multiple motor and vocal tics of Gilles de la Tourette syndrome has not been reported previously. Scientists recently observed the precipitation of such tics by phenytoin therapy in a...

  • Neuropsychological and educational problems at school age associated with neonatal encephalopathy. Marlow, N.; Rose, A. S.; Rands, C. E.; Draper, E. S. // Archives of Disease in Childhood -- Fetal & Neonatal Edition;Sep2005, Vol. 90 Issue 5, pF380 

    Background: Adverse cognitive and educational outcomes are often ascribed to perinatal hypoxia without good evidence. Objective: To investigate neurocognitive and behavioural outcomes after neonatal encephalopathy. Methods: Sixty five children with neonatal encephalopathy, identified using the...

  • Phenytoin overdose.  // Reactions Weekly;12/9/2006, Issue 1131, p29 

    The article presents a case report involving a male patient who developed ataxia and nystagmus after ingesting phenytoin, with reference to a study by M. A. Miller, C. S. Crystal and M. M. Patel in the October 2006 issue of the "American Journal of Emergency Medicine." The patient underwent...

  • The applause sign in cortical and cortical-subcortical dementia. Isella, Valeria; Rucci, Francesco; Traficante, Debora; Mapelli, Cristina; Ferri, Francesca; Appollonio, Ildebrando // Journal of Neurology;Apr2013, Vol. 260 Issue 4, p1099 

    The 'applause sign' is a motor perseveration described in focal and neurodegenerative disorders and characterized by fronto-subcortical dysfunction. Most previous formal investigations focused on Parkinson's disease or progressive supranuclear palsy. We assessed the prevalence of the applause...

  • Striatal morphology correlates with sensory abnormalities in unaffected relatives of cervical dystonia patients. Walsh, Richard A.; Whelan, Robert; O'Dwyer, John; O'Riordan, Sean; Hutchinson, Siobhan; O'Laoide, Risteard; Malone, Kevin; Reilly, Richard; Hutchinson, Michael // Journal of Neurology;Aug2009, Vol. 256 Issue 8, p1307 

    Structural grey matter abnormalities have been described in adult-onset primary torsion dystonia (AOPTD). Altered spatial discrimination thresholds are found in familial and sporadic AOPTD and in some unaffected relatives who may be non-manifesting gene carriers. Our hypothesis was that a subset...

  • extrapyramidal system. Peters, Michael // BMA A-Z Family Medical Encyclopedia;2004, p289 

    An encyclopedia entry for "extrapyramidal system" is presented. It refers to a network of nerve pathways that links the surface of the cerebrum, with motor nerve nuclei located in the basal ganglia and parts of the brainstem. The electrical impulses sent from the brain to initiate movement in...

  • Phenytoin overdose.  // Reactions Weekly;9/15/2012, Issue 1419, p40 

    The article describes the case of a 4-year-old child who developed altered sensorium, involuntary head nodding movements and nystagmus after accidental ingestion of phenytoin.


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics